Alert archive / Michigan / Gale Warnings in 2017

Gale Warning 18, NWS Grand Rapids, MI

October 23, 2017

NWS Grand Rapids, MI issued this gale warning at Oct 23, 2017, 9:53 PM EDT. It took effect at Oct 24, 2017, 3:56 AM EDT. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 23, 2017, 9:53 PM EDT (01:53 UTC)
In effect from
Oct 24, 2017, 3:56 AM EDT
Expired
Oct 25, 2017, 3:46 AM EDT
In force
24 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

669 
WHUS73 KGRR 240153
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
953 PM EDT MON OCT 23 2017

LMZ844>849-241000-
/O.CON.KGRR.SC.Y.0075.000000T0000Z-171024T1400Z/
/O.UPG.KGRR.GL.A.0009.171024T1400Z-171025T1200Z/
/O.NEW.KGRR.GL.W.0018.171024T1400Z-171025T1200Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
953 PM EDT MON OCT 23 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT
TUESDAY...
...GALE WARNING IN EFFECT FROM 10 AM TUESDAY TO 8 AM EDT
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM 10 AM TUESDAY TO 8 AM EDT
WEDNESDAY. THE GALE WATCH IS NO LONGER IN EFFECT. 

* WINDS...WEST TO NORTHWEST 30 KNOTS TONIGHT...THEN 35 TO 40 KNOT
  GALES ON TUESDAY. 

* WAVES...4 TO 8 FEET TONIGHT THEN 8 TO 12 FEET TUESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
5 follow-up statements
916 
WHUS73 KGRR 240756
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
356 AM EDT TUE OCT 24 2017

LMZ844>849-241600-
/O.CAN.KGRR.SC.Y.0075.000000T0000Z-171024T1400Z/
/O.EXT.KGRR.GL.W.0018.171024T0756Z-171025T1200Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
356 AM EDT TUE OCT 24 2017

...GALE WARNING NOW IN EFFECT UNTIL 8 AM EDT WEDNESDAY...
...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE
SMALL CRAFT ADVISORY. 

* WINDS...WEST TO 30 KNOTS BECOMING NORTHWEST AND INCREASING TO 35
  TO 40 KNOT GALES TODAY WHICH WILL CONTINUE INTO TONIGHT. 

* WAVES...BUILDING TO 10 TO 14 FEET THIS AFTERNOON AND EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
060 
WHUS73 KGRR 241500
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1100 AM EDT TUE OCT 24 2017

LMZ844>849-242300-
/O.CON.KGRR.GL.W.0018.000000T0000Z-171025T1200Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1100 AM EDT TUE OCT 24 2017

...GALE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT WEDNESDAY...

* WINDS...WEST TO 30 KNOTS BECOMING NORTHWEST AND INCREASING TO 
  35 TO 40 KNOT GALES TODAY WHICH WILL CONTINUE INTO TONIGHT. 

* WAVES...BUILDING TO 8 TO 12 FEET THIS AFTERNOON AND 10 TO 14
  FEET THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

OSTUNO
554 
WHUS73 KGRR 241911
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
311 PM EDT TUE OCT 24 2017

LMZ844>849-250315-
/O.CON.KGRR.GL.W.0018.000000T0000Z-171025T1200Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
311 PM EDT TUE OCT 24 2017

...GALE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT WEDNESDAY...

* WINDS...NORTHWEST 35 TO 40 KNOT GALES. 

* WAVES...BUILDING TO 10 TO 14 FEET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

OSTUNO
069 
WHUS73 KGRR 250025
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
825 PM EDT TUE OCT 24 2017

LMZ844>849-250830-
/O.CON.KGRR.GL.W.0018.000000T0000Z-171025T1200Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
825 PM EDT TUE OCT 24 2017

...GALE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT WEDNESDAY...

* WINDS...NORTHWEST 35 TO 45 KNOT GALES.

* WAVES...10 TO 14 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
100 
WHUS73 KGRR 250746
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
346 AM EDT WED OCT 25 2017

LMZ844>849-251600-
/O.CAN.KGRR.GL.W.0018.000000T0000Z-171025T1200Z/
/O.NEW.KGRR.SC.Y.0076.171025T0746Z-171025T2100Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
346 AM EDT WED OCT 25 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON. THE GALE WARNING HAS BEEN CANCELLED. 

* WINDS...NORTHWEST 20 TO 30 KNOTS...DIMINISHING TO AROUND 10
  KNOTS THIS AFTERNOON.

* WAVES...5 TO 8 FEET THIS MORNING...SUBSIDING TO 2 TO 4 FEET BY
  LATE THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

DUKE

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Oct 23, 7:52 PM EDT, 2 hours 1 minute earlier.

Area forecast discussion, Oct 23, 7:52 PM EDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Grand Rapids MI
752 PM EDT Mon Oct 23 2017

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 328 PM EDT Mon Oct 23 2017

Low pressure moving north across Lower Michigan will continue to
bring heavy rain with some flooding expected through Tuesday. The
low will deepen on Tuesday and winds will be ramping up with some
strong wind gusts Tuesday and Tuesday night.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 328 PM EDT Mon Oct 23 2017

Heavy rain tonight into Tuesday and high winds Tuesday into
Tuesday night are the main forecast issues in the near term.

The Flood Watch was replaced with areal Flood Warning across the
western third of the forecast area and an areal Flood Advisory to
its east. The southeast zones are not expected to see flooding and
the watch was dropped there.

Surface low was centered just south of AZO at 330 PM and is moving
north with strong area of f-gen expected to continue producing
inch an hour rain rates across the warning area through the
evening. We have been fortunate that the bulk of the heaviest rain
has remained over Lake Michigan so far today, but amounts over 2
inches have occurred across parts of Ottawa, Muskegon, Oceana
Counties with a report of nearly 2.25 inches near Holland at 320
PM. The heavier rain is moving onshore and the HRRR has the f-gen
area pivoting across our northwest zones tonight.

So 3 to 5 inches of rain is possible in the warning area with
amounts of an inch or less across the southeast zones by Tuesday
afternoon.

The other issue we will have to deal with high winds on Tuesday as
the low rapidly deepens across northern Lower Michigan.
Tightening pressure gradient and strong cold advection will
combine to bring gusts to wind advisory criteria during the
morning across the northern coastal zones and by afternoon across
central and southern zones. We have issued a wind advisory for
this area. The winds will subside after midnight as the low pulls
away.

.LONG TERM...(Thursday through Monday)
Issued at 328 PM EDT Mon Oct 23 2017

Main weather highlights in the long term period are a period of
milder and quieter weather Thursday into Friday, followed by more
cold air for the weekend through Halloween.

Quiet weather day expected for Thursday due to shortwave ridging in
between the exiting upper trough and the next one dropping into the
north central U.S.. Also milder temperatures expected on Thursday
with high temps 55 to 60 as warm advection strengthens in advance of
next approaching system. Friday may also be a mild day if the slower
ECMWF timing of the next cold front is correct.

Deep longwave trough is progged to impact the Great Lakes Region
next weekend, resulting in scattered showers with highs only in the
mid 40s. Some snow showers will be possible at night and in the
early morning when temperatures cool, especially inland from Lake MI
and in higher elevation areas. Any clearing at night could lead to
sub freezing temperatures.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 748 PM EDT Mon Oct 23 2017

With the storm system remaining in the region through
Tuesday...impacts will continue at the TAF sites. IFR/MVFR
conditions will prevail with local VFR possible. As the colder
air wraps in behind the storm for Tuesday lake effect moisture
will keep the ceilings and visibilities low through the day.

Gusts over 25 knots will be possible...especially on Tuesday for
KMKG.

&&

.MARINE...
Issued at 328 PM EDT Mon Oct 23 2017

No significant changes to the previous forecast. Winds and waves
will be increasing tonight and gales are still expected to develop
on Tuesday. Northwest gales will probably begin during the
morning across areas north of Whitehall and during the afternoon
south of there.

&&

.HYDROLOGY...
Issued at 1211 PM EDT Mon Oct 23 2017

River levels are rising across the area. Rainfall of up to two
inches has fallen through this morning and another two to three
inches are possible through Tuesday. More rain is also possible
through the week. Warnings have been issued for Croton on the
Muskegon River, Rockford on the Rogue River, and Vicksburg on the
Portage River. More river warnings could be issued depending on the
amount of rain that falls and where it falls. Areal flood warnings
and watches are also in effect though Tuesday.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Wind Advisory from 2 PM Tuesday to 3 AM EDT Wednesday for MIZ050-
     056-064.

     Wind Advisory from 8 AM Tuesday to 3 AM EDT Wednesday for MIZ037-
     043.

LM...Gale Watch from Tuesday morning through Wednesday morning for
     LMZ844>849.

     Small Craft Advisory until 10 AM EDT Tuesday for LMZ844>849.

&&

SYNOPSIS...Ostuno
SHORT TERM...Ostuno
LONG TERM...Meade
AVIATION...MJS
HYDROLOGY...63
MARINE...Ostuno
Hazardous weather outlook, Oct 23, 5:13 AM EDT, 16 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service Grand Rapids MI
513 AM EDT Mon Oct 23 2017

MIZ037>040-043>046-050>052-056>059-064>067-071>074-240915-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
513 AM EDT Mon Oct 23 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Occasional heavy rain is expected today and tonight. The threat
for flooding will increase during the day and tonight. Commutes
this evening and Tuesday morning could be impacted as a result.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heavy rain will continue into Tuesday along with the concern for
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but rainfall reports would
be helpful.

LMZ844>849-240915-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
513 AM EDT Mon Oct 23 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Winds and waves will become hazardous to small craft beginning
this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Winds and waves will remain hazardous at least through Wednesday.
Gales will be possible Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Oct 23, 6:01 PM EDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
601 PM EDT MON OCT 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       4 NW MONTAGUE           43.45N 86.42W
10/23/2017  M2.29 INCH       MUSKEGON           MI   CO-OP OBSERVER

            24 HOUR STORM TOTAL

&&

JMAPLES
Local storm report, Oct 23, 6:05 PM EDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
605 PM EDT MON OCT 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HEAVY RAIN       KENTWOOD                42.88N 85.59W
10/23/2017  M2.00 INCH       KENT               MI   AMATEUR RADIO

            DAILY RAINFALL TOTAL SO FAR. OBSERVATION NEAR 52ND AND
            STAUFFER.

&&

JMAPLES
Local storm report, Oct 23, 7:07 PM EDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
707 PM EDT MON OCT 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HEAVY RAIN       2 SE CUTLERVILLE        42.82N 85.64W
10/23/2017  M2.40 INCH       KENT               MI   NWS EMPLOYEE

&&

NJJ
Local storm report, Oct 23, 7:08 PM EDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
708 PM EDT MON OCT 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       1 W WAVERLY             42.74N 84.65W
10/23/2017  M1.00 INCH       EATON              MI   TRAINED SPOTTER

&&

NJJ
Local storm report, Oct 23, 7:26 PM EDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
726 PM EDT MON OCT 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       3 ESE GRAND RAPIDS      42.95N 85.61W
10/23/2017  M2.29 INCH       KENT               MI   CO-OP OBSERVER

            2.29 INCHES STORM TOTAL. HEAVIEST RAIN FELL 2PM-7PM WITH
            1.19 INCHES RECEIVED IN THE 5 HOUR PERIOD.

&&

JMAPLES
Local storm report, Oct 23, 7:43 PM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
743 PM EDT MON OCT 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       1 WSW PLAINWELL         42.44N 85.65W
10/23/2017  M2.12 INCH       ALLEGAN            MI   COCORAHS

            STORM TOTAL THROUGH 7PM. A MAJORITY OF THE RAINFALL HAS
            BEEN RECEIVED IN THE LAST 12 HOURS.

&&

JMAPLES

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 8:12 PM EDTAreal Flood WarningGRRClare, Isabella, Mecosta, Montcalm, Osceola36 hr
Oct 23, 8:22 PM EDTAreal Flood AdvisoryGRRCalhoun, Clinton, Eaton, Gratiot36 hr
Oct 23, 9:31 PM EDTRiver Flood WarningGRRIsabella70 hr
Oct 24, 11:24 AM EDTRiver Flood AdvisoryGRRClinton4 days
Oct 24, 11:24 AM EDTRiver Flood AdvisoryGRRKent63 hr

Nearby

Gale Warnings in Michigan, 2017Every gale warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.